Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Antibiotics

Clarithromycin linked to increased haemorrhage risk in patients treated with direct oral anticoagulants

Research has suggested that clarithromycin use is associated with a 71% increase in the risk of admission to hospital for haemorrhage compared with azithromycin.

Anticoagulants

Source: Shutterstock.com

Concurrent use of clarithromycin and direct oral anticoagulants poses a significant drug–drug interaction

Older adults taking direct oral anticoagulants (DOACs) are more likely to be admitted to hospital for haemorrhage after receiving clarithromycin compared with azithromycin, a study published in JAMA Internal Medicine (8 June 2020) has suggested[1], although the risk of major haemorrhage was less than 1.0% for both drugs.

The study investigated the records of 6,592 people prescribed clarithromycin and 18,351 people prescribed azithromycin while taking a DOAC, such as dabigatran, apixaban or rivaroxaban, between 29 June 2009 and 31 December 2016.

The researchers found that, in the 30 days after prescription, clarithromycin use was associated with a small but increased risk of admission to hospital for haemorrhage compared with azithromycin (0.77% vs. 0.43% respectively, adjusted hazard ratio 1.71; 95% confidence Interval 1.20–2.45).

Unlike azithromycin, clarithromycin is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and P-glycoprotein cell transporters that are involved in the hepatic metabolism of DOACs. While DOACs carry warnings against co-prescribing strong CYP3A4 inhibitors, there are limited data available on the risk of bleeding, the authors explained.

“The concurrent use of clarithromycin and DOACs poses a significant drug–drug interaction,” the team wrote.

“Clinicians need to consider the risk of haemorrhage, the indication and microbial susceptibility of the infection being treated, and whether viable alternatives (either anticoagulant or antimicrobial) are readily available.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2020.20208168

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.